Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 322, NWS Goodland, KS

July 27, 2018Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2018, 2:33 PM MDT for Yuma County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2018, 2:33 PM MDT (20:33 UTC)
Expired
Jul 27, 2018, 3:15 PM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:04 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:33 PM MDT, 0 minutes earlier.

Area forecast discussion, Jul 27, 2:33 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
233 PM MDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 233 PM MDT Fri Jul 27 2018

As of 3:00 pm CDT, 2:00 pm MDT, skies across the Tri-State Region
are mostly clear to partly cloud. Temperatures range from lower 70s
in southwest Nebraska to the low to 80s across east central Colorado
and west central Kansas. Winds are from the southeast at 10 to 15
mph with gusts as high as 25 mph. At the surface, low pressure has
developed along the Rockies. A convective outflow boundary has set
up over eastern Colorado, enhancing the wind shear for points east
of the boundary. Current radar trends show two discrete storms
moving southeast across northeast Colorado and southwest Nebraska.

The main forecast concern covers today's moderate risk of severe
thunderstorms. This event looks like it could be a bigger one for
all of us across the High Plains. Anticipate storms currently moving
into the area to further strengthen as they reach the better
airmass. Current mesoanalysis indicates SBCape of 2000-3000 j/kg and
effective bulk shear of 45-60 kts. In addition, a tornado concern is
also evolving east of the boundary in east Colorado with 0-3 km SRH
of 300 m2/s2, 0-1 km SRH of 150 m2/s2, and LCLs less than 1000m.
Current storms look more outflow dominant but can't rule out an
evolution into a more tornadic structure.

While initial storms should be more supercellular...and potentially
tornadic in nature, storms should evolve into a significant complex
of storms. Where this occurs is the big question mark because this
will impact the main threats. With discrete supercells...we could
expect very large hail to baseball size, damaging winds of 60-80
mph, a tornado or two, and torrential downpours. Once storms evolve
into more of a complex, anticipate the primary threat to become
significant damaging winds and heavy rain with lower potential for
tornadoes and significant hail (although large hail will still be a
threat). Flash flooding may become a larger concern, especially if
storms are able to train over the same areas.

The severe weather event is beginning now and should be over by mid-
evening as storms move quickly to the SE/SSE. Once storms exit,
anticipate much calmer weather. There is the potential for some
additional storms to come east from the Colorado Front Range but
given the amount of activity over our area expected, one would think
the storms would weaken as they enter an atmosphere previously
worked over. Later tonight, expect cloud cover to increase as
stratus develops. There could also be some fog development as
moisture content in the lower atmosphere will be high and winds
should be light. Extent of upper cloud cover may lower the chance of
fog though.

For tomorrow, anticipating mostly calm weather although eyes will be
focused on the Colorado Front Range into Wyoming. Another shortwave
trough will cause storms to develop along the mountains. Storms will
then head southeast towards the High Plains. Thunderstorm activity
is presently not expected to pick up until the early evening hours
when storms arrive from northeast Colorado. Large hail and damaging
winds would be the primary threats. Am unsure about the heavy
rainfall threat as today's complex of storms should force the more
moist airmass to the south.
.LONG TERM...(Saturday night through Friday)
Issued at 130 PM MDT Fri Jul 27 2018

Unsettled weather continues through the remainder of the weekend,
with northwest flow aloft positioned between an upper ridge in the
desert southwest and a slow moving low across eastern Canada. A few
disturbances are forecast to travel through the flow and aid in the
initiation of storms both Saturday and Sunday.

For Saturday night, storms that have developed in the higher terrain
of Wyoming and Colorado earlier in the day are anticipated to
transition southeast and into the region through the evening. Ample
instability and shear, along with good moisture, should allow a few
severe storms to develop with large hail and damaging winds as the
main threats. Locally heavy rainfall will be an additional threat.
It is important to note that the convection today (Friday) could
have an impact on this forecast and will need to be monitored.

Precipitation chances persist on Sunday as disturbances rotate
around the northern edge of the Four Corners ridge. A stronger
shortwave travels from the northern Rockies and across the High
Plains Sunday night. This is forecast to generate showers and
thunderstorms for the region, with a few severe storms possible once
again during the evening. Shower and storm chances linger into
Monday morning and afternoon as the shortwave closes off as an upper
low and exits the region.

Surface high pressure moves into the area following the upper low's
departure and the upper ridge over the western CONUS progresses
east. As a result, dry conditions are anticipated from Monday
evening through at least Thursday.

High temperatures appear to be in the mid 70s to low 80s on Sunday
and Monday, followed by a gradual increase into the upper 80s to low
90s by Thursday. Low temperatures range from the 50s through 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM MDT Fri Jul 27 2018

VFR conditions expected this afternoon ahead of storms arriving.
Things will change quickly though. A few storms may arrive at KMCK
early this afternoon but the main round should be expected a few
hours later. Anticipating rapid thunderstorm development over NE
Colorado and W Nebraska this afternoon. Storms will quickly become
severe and should morph into a larger complex. Storms will have
potential to pack a significant punch with significant hail,
damaging winds, and heavy rainfall. Used a tempo group to try to
pin down timing for both TAF sites and stress the winds, heavy
rain, and reduced visibility. Storms will progress quickly to the
south. Afterwards, attention turns to another threat of
fog/stratus after midnight. Anticipating IFR/LIFR conditions at
both sites by tomorrow morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JBH
AVIATION...RRH
Hazardous weather outlook, Jul 27, 1:42 PM MDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
142 PM MDT Fri Jul 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
142 PM MDT Fri Jul 27 2018 /242 PM CDT Fri Jul 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Tornado watch 315 has been issued for the entire Tri-State region for
this afternoon into the evening hours.

There is a moderate risk for severe thunderstorms from late this
afternoon through this evening. All modes of severe weather are
possible with a heightened threat of hail up to the size of
baseballs and outflow winds gusting up to 80 mph. A tornado or two
can not be ruled out, particularly along the Colorado border. In
addition, heavy rainfall is also expected and could produce flash
flooding, especially for locations that have received heavy rainfall
in previous days.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a marginal threat of severe thunderstorms Saturday and
Sunday. Large hail and damaging winds will be the primary threats
with these storms along with locally heavy rainfall is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 27, 9:27 AM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 AM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 S RULETON            39.20N 101.88W
07/26/2018  E1.00 INCH       SHERMAN            KS   PUBLIC

            DELAYED REPORT. PEA TO QUARTER SIZE HAIL
            PILED UP IN YARD. RELAYED VIA SOCIAL MEDIA.
            TIME ESTIMATED.

&&

JBH
Special weather statement, Jul 27, 2:08 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
208 PM MDT FRI JUL 27 2018

NEZ079-272100-
Dundy NE-
208 PM MDT FRI JUL 27 2018

...SPECIAL WEATHER STATEMENT...

At 208 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Imperial to 14 miles south
of Lamar. Movement was southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northwestern
Dundy County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for southwestern
Nebraska.

LAT...LON 4030 10145 4015 10182 4030 10205 4035 10205
      4035 10143
TIME...MOT...LOC 2008Z 295DEG 25KT 4057 10177 4037 10198

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:01 PM MDTFlash Flood WarningGLDCheyenne, Rawlins, Sherman, Thomas, Wallace3 hr
Jul 26, 6:05 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace40 min
Jul 26, 6:14 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas30 min
Jul 26, 6:19 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton41 min
Jul 26, 6:42 PM MDTSevere Thunderstorm WarningGLDWallace33 min
Jul 26, 6:49 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton41 min
Jul 26, 7:00 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace45 min
Jul 26, 7:04 PM MDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan3 hr
Jul 26, 7:11 PM MDTFlash Flood WarningGLDGreeley, Logan, Wallace, Wichita3 hr
Jul 26, 7:12 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita33 min
Jul 26, 7:19 PM MDTSevere Thunderstorm WarningGLDGreeley41 min
Jul 26, 7:23 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan52 min
Jul 26, 7:37 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita38 min
Jul 26, 7:53 PM MDTSevere Thunderstorm WarningGLDGreeley37 min
Jul 26, 8:06 PM MDTSevere Thunderstorm WarningGLDWichita24 min
Jul 26, 8:08 PM MDTSevere Thunderstorm WarningGLDGraham, Sheridan37 min
Jul 26, 8:47 PM MDTSpecial Weather StatementGLDGove43 min
Jul 26, 9:19 PM MDTSpecial Weather StatementGLDGove41 min
Jul 27, 2:42 PM MDTSpecial Weather StatementGLDGraham33 min
Jul 27, 2:56 PM MDTSevere Thunderstorm WarningGLDGraham30 min
Jul 27, 3:23 PM MDTSevere Thunderstorm WarningGLDCheyenne52 min
Jul 27, 3:47 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min
Jul 27, 4:25 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman65 min
Jul 27, 5:16 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace44 min
Jul 27, 5:31 PM MDTSevere Thunderstorm WarningGLDSherman29 min
Jul 27, 5:58 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace47 min
Jul 26, 6:10 PM MDTSevere Thunderstorm WarningGLDKit Carson35 min
Jul 26, 6:25 PM MDTSevere Thunderstorm WarningGLDCheyenne12 min
Jul 26, 6:33 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson42 min
Jul 27, 2:58 PM MDTSevere Thunderstorm WarningGLDYuma47 min
Jul 27, 3:50 PM MDTSevere Thunderstorm WarningGLDKit Carson40 min
Jul 27, 3:59 PM MDTTornado WarningGLDKit Carson13 min
Jul 27, 4:28 PM MDTSevere Thunderstorm WarningGLDKit Carson62 min
Jul 27, 4:37 PM MDTTornado WarningGLDKit Carson25 min
Jul 27, 5:12 PM MDTSpecial Weather StatementGLDKit Carson48 min
Jul 27, 5:21 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma54 min
Jul 27, 5:34 PM MDTFlash Flood WarningGLDKit Carson, Yuma3 hr
Jul 27, 2:08 PM MDTSpecial Weather StatementGLDDundy52 min
Jul 27, 2:35 PM MDTSpecial Weather StatementGLDDundy40 min
Jul 27, 2:38 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock21 min
Jul 27, 3:04 PM MDTSpecial Weather StatementGLDHitchcock41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.